Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 43, NWS Aberdeen, SD

June 8, 2016Lyman County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 8, 2016, 3:58 AM CDT for Lyman County, South Dakota. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 8, 2016, 3:58 AM CDT (08:58 UTC)
Expired
Jun 8, 2016, 4:30 AM CDT
In force
32 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Lyman County, SD

The radar

The Aberdeen radar (KABR), 199 km from the middle of the area, began a volume at 09:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 9.0 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2016-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2016-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2113 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

269 
WUUS53 KABR 080858
SVRABR
SDC085-080945-
/O.NEW.KABR.SV.W.0043.160608T0858Z-160608T0945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
358 AM CDT WED JUN 8 2016

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL LYMAN COUNTY IN CENTRAL SOUTH DAKOTA...

* UNTIL 445 AM CDT

* AT 358 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BYRE LAKE...OR
  12 MILES NORTHEAST OF PRESHO...MOVING EAST AT 15 MPH.

  HAZARD...QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
  NORTH CENTRAL LYMAN COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 4390 9992 4403 9993 4409 9962 4388 9960
TIME...MOT...LOC 0858Z 266DEG 14KT 4399 9985 

HAIL...1.00IN
WIND...<50MPH
 
$$

PARKIN
1 follow-up statement
782 
WWUS53 KABR 080930
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
430 AM CDT WED JUN 8 2016

SDC085-080939-
/O.CAN.KABR.SV.W.0043.000000T0000Z-160608T0945Z/
LYMAN SD-
430 AM CDT WED JUN 8 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL LYMAN COUNTY IS
CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.  HOWEVER HEAVY RAIN IS
STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 4390 9992 4403 9993 4409 9962 4388 9960
TIME...MOT...LOC 0927Z 266DEG 14KT 4400 9968 

$$

PARKIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 3:39 AM CDT, 19 minutes earlier.

Area forecast discussion, Jun 8, 3:39 AM CDT, 19 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
339 AM CDT WED JUN 8 2016

.SHORT TERM...(Today through Friday Afternoon)
Issued at 337 AM CDT WED JUN 8 2016

Precipitation chances through the short term will be the main
forecast challenge.

A weak shortwave topping the upper level ridge is producing
convection this morning over the Northern Rockies. This system is in
the process of dying as lightning is on the downward trend and cloud
tops are warming. This shortwave will track across the region today
with only mid level cloudiness expected.

Pcpn chances tonight look best in the NE portion of the CWA where a
weak LLJ will interact with a weak shortwave. Additional
thunderstorms are possible West River tonight. Thursday should be
dry across the CWA as upper level ridging and warm 700 mb temps will
be centered over the area.

Thursday night through Friday...a fairly strong shortwave and
surface front will push across the region. Warm temps at 700 mb
should keep most of this CWA dry. The NW and NE portion of the CWA
will have the best potential of seeing thundestorms Thursday night
through Friday. Kept the NW CWA dry but have expanded pops some in
the NE.

.LONG TERM...(Friday Evening through Tuesday)
Issued at 337 AM CDT WED JUN 8 2016

A strong upper level ridge will be over the plains states when the
extended period begins...and will be dominant through Sunday evening
when it gets pushed east by an approaching shortwave trough. The
trough moves across the northern plains fairly quickly...with
ridging returning Monday night and Tuesday. At the surface...the
region will be between high pressure to the east and low pressure
over the Rockies...with fairly strong WAA in place. The low pressure
system and associated frontal boundary look to track across the CWA
Sunday night into Monday. Cooling temperatures aloft should aid in
allowing for convective development with the front. Precipitation
chances will come to an end on Tuesday as the front pushes east and
high pressure drops over the region.

Well above normal temperatures will be the rule over the weekend
under the strong WAA influence. Highs will be in the upper 80s to
mid 90s Saturday and Sunday. Cooler air then moves in with the
front...with highs in the upper 70s to lower 80s Monday and Tuesday.
Overnight lows in the 60s Friday night...Saturday night and Sunday
night will give way to lows in the 50s Monday night and Tuesday
night.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday Night)
Issued at 1229 AM CDT WED JUN 8 2016

VFR conditions will prevail across the area overnight and through
the day Wednesday.

&&

.ABR Watches/Warnings/Advisories...
SD...NONE.
MN...NONE.
&&

SHORT TERM...SD
LONG TERM...Parkin
AVIATION...Parkin
Hazardous weather outlook, Jun 8, 3:57 AM CDT, 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
357 AM CDT WED JUN 8 2016

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-090900-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
357 AM CDT WED JUN 8 2016 /257 AM MDT WED JUN 8 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE DURING THE EARLY MORNING
HOURS OVER SOUTH CENTRAL SOUTH DAKOTA. SMALL HAIL AND LIGHTNING
WILL BE THE MAIN THREAT.

ADDITIONAL THUNDERSTORMS ARE POSSIBLE TONIGHT...MAINLY IN
NORTHEASTERN SOUTH DAKOTA AND WESTERN MINNESOTA. SEVERE STORMS
ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

HEAT INDICES OF 95 TO 105 DEGREES WILL BE POSSIBLE ON FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

SD

Nearby

Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.